Alabama, 2008

Tornadoes and Hail in Alabama, February 6, 2008

February 6, 2008 · NWS BMX · 16 events in 12 counties and zones

A strong cold front and very intense upper level storm system moving across the Gulf Coast States brought numerous severe thunderstorms and several tornadoes to Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$566,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong cold front and very intense upper level storm system moving across the Gulf Coast States brought numerous severe thunderstorms and several tornadoes to Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 6, 12:11 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 6, 12:11 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 AM CST WED FEB 6 2008

.UPDATE...AVIATION DISCUSSION HAS BEEN UPDATED.

&&

.SHORT TERM...TONIGHT AND TOMORROW.

WELL...IT IS LOOKING A BIT MORE APPARENT THAT THE FRONT/SQUALL LINE
MAY BE THE MAIN SHOW FOR CENTRAL ALABAMA.  SEVERAL BANDS OF SHOWERS
HAVE DEVELOPED ACROSS MS...AND NOW EVEN INTO NORTHWEST ALABAMA. BUT
THE ONLY BAND OF SHOWERS THAT HAS DEVELOPED INTO ANYTHING MORE THAN
SHOWERS WAS IMMEDIATELY AHEAD OF THE MAIN LINE OF STORMS.  HAVING
SAID THAT...THE SOUTHERN END OF THE LINE (SOUTHWEST MS INTO LA) IS
MORE OF A LINEARLY ALIGNED SERIES OF ROTATING CELLS.

SEVERAL KEY MESOSCALE PARAMETERS ON THE SPC WEB PAGE SUGGEST THAT
CONDITIONS ARE NOT AS CONDUCIVE FOR SIGNIFICANT SEVERE IN WESTERN
ALABAMA AS THEY PREVIOUSLY WERE. BUT I HAVE TO WONDER IF THE BAD
DEWPOINT OBSERVATION AT KGTR IS NEGATIVELY SKEWING SOME OF THAT
DATA.  CONDITIONS REALLY HAVENT COOLED DOWN MUCH SINCE THE SUN
WENT DOWN...AS TEMPS ARE STILL BETWEEN 70 AND 75 DEGREES FROM I-65
WEST TO THE MS RIVER (AND DEWPOINTS REMAIN IN THE 60S).

BASICALLY...THE THREAT OF SEVERE DEPENDS LARGELY ON THE CAP AND IF
THE UPPER LEVEL SYSTEM CAN HELP OVERCOME/ERODE THE CAP (THAT WAS
STILL QUITE EVIDENT ON THE 03Z JAN SOUNDING). WILL CONTINUE TO WATCH
AND BE CAUTIOUSLY OPTIMISTIC.

/61/

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY.

RAIN SHOULD BE EXITING EAST ALABAMA BY SUNSET WEDNESDAY AND WILL
KEEP A DRY FORECAST FOR WEDNESDAY EVENING. A FAIRLY FAST MOVING FLOW
PATTERN WILL PUSH SEVERAL SHORT WAVE TROFS ACROSS THE GULF COAST
STATES DURING THIS PERIOD. THE FIRST WAVE WILL COME THROUGH LATE
THURSDAY...BUT MOISTURE WILL BE VERY LIMITED AND NO RAIN EXPECTED.
SECOND TROF WILL MOVE ACROSS AREA FRIDAY NIGHT. THIS TROF IS A
LITTLE MORE VIGOROUS...AND THERE MAY BE JUST ENOUGH MOISTURE FOR A
FEW SHOWERS NORTHERN COUNTIES...AND ADDED 20 PERCENT POPS FRIDAY
NIGHT.

MODELS INDICATING A DEEPER TROF ACROSS THE EASTERN UNITED STATES
OVER THE WEEKEND WITH THE COLDER AIR REACHING FARTHER SOUTH.
ENSEMBLE MOS SHOWS A BIG SPREAD FOR HIGHS ON SUNDAY...AND DID
TREND TEMPERATURES DOWNWARD FROM CURRENT FORECAST...WHICH IS CLOSER
TO GFS MOS OUTPUT. SURFACE RIDGE WILL MOVE OFF INTO THE ATLANTIC
OCEAN BY FIRST OF NEXT WEEK...ALLOWING FOR A WARMER SOUTHERLY
FLOW TO DEVELOP ACROSS ALABAMA. CUT-OFF LOW OVER THE SOUTHWESTERN
STATES WILL BE NEXT WEATHER MAKER ACROSS THE GULF COAST
STATES...BUT SLOW MOVEMENT OF THIS SYSTEM WILL LIKELY KEEP BULK OF
RAIN TO THE WEST OF AREA ON TUESDAY.

58/ROSE

&&

.AVIATION...06Z TAF DISCUSSION.

MINOR CHANGES WERE DONE TO THE FORECAST...MAINLY JUST TO DO SOME
TIME ADJUSTING ON WHEN THE LINE OF STORMS WILL ARRIVE AT EACH TAF
SITE. IN ADDITION...INCREASED CEILINGS FROM IFR TO MVFR. BASED ON
CURRENT OBSERVATIONS IN MISSISSIPPI WERE THE LINE IS CURRENTLY
MOVING THROUGH...IT DOES NOT APPEAR THAT THE IFR CEILINGS WILL
HAPPEN. ONCE THE LINE MOVES OUT OF A TAF SITE...EXPECT CEILINGS TO
BRIEFLY RISE TO VFR BEFORE DROPPING BACK DOWN AGAIN TO MVFR.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY 6 PM TODAY THRU 12 NOON WEDNESDAY FOR
ALL COUNTIES.

&&
Hazardous weather outlook, Feb 6, 12:18 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 AM CST WED FEB 6 2008

ALZ011>015-017>050-070600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1218 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...REST OF TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO CENTRAL ALABAMA FROM
THE WEST DURING THE EARLY MORNING HOURS.  THE STORMS SHOULD GET AS
FAR EAST AS INTERSTATE 59 BY 4 OR 5 AM....AND ANNISTON...CLANTON...
AND DEMOPOLIS BY 6 AM.  THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS ALONG A SQUALL LINE OF THUNDERSTORMS.  HOWEVER...
ISOLATED TORNADOES ARE ALSO POSSIBLE IF STORMS ARE ABLE TO DEVELOP
AHEAD OF THE LINE.

SOUTHERLY WINDS OUT AHEAD OF THE COLD FRONT AND SQUALL LINE WILL
MAKE CONDITIONS QUITE BREEZY THROUGH THE EARLY MORNING HOURS.
WINDS WILL BE SUSTAINED AT 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF DAMAGING
WINDS AND ISOLATED TORNADOES...WILL REMAIN POSSIBLE ACROSS CENTRAL
ALABAMA THROUGH NOON ON WEDNESDAY...UNTIL THE COLD FRONT PUSHES
EASTWARD INTO GEORGIA.

WINDS WILL CONTINUE TO BE STRONG OUT AHEAD AND ALONG THE COLD FRONT
AND SQUALL LINE THROUGH NOON ON WEDNESDAY. SUSTAINED WINDS OF 15
TO 20 MPH WITH GUSTS UP TO 30 MPH WILL BE POSSIBLE. WINDS WILL BE
SHIFTING TO THE WEST AS THE FRONT CLEARS AN AREA AND WILL
DISSIPATE WEST TO EAST DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL CONTINUE THROUGH NOON WEDNESDAY...DUE TO THE THREAT OF SEVERE
THUNDERSTORMS.

61

The radar

The Columbus AFB radar (KGWX), 28 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 7 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Lamar

When
February 6, 2:04 AM CST to 2:11 AM CST
Where
Lamar County, 0.25 mi SSW of Beaverton to 5.51 mi NE of Beaverton
Rating
EF1
Path length
5.69 mi
Path width
150 yd
Continued into
Marion, Al (BMX)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.926, -88.031

The tornado touched down just southwest of the town of Beaverton, along US-278, and then tracked northeast from there. The metal roof of the Beaverton Post Office was blown off, and City Hall also sustained roof damage. Also in Beaverton, two trains were stranded on the tracks due to a power outage. The conductors were aware of the tornado warnings because they said they heard the tornado sirens about 20 minutes before the storm hit. One of the railroad personnel apparently witnessed the tornado. Elsewhere along the path, several hardwood trees were uprooted and many more softwood trees were snapped off. A few homes suffered significant damage from downed trees, and a few roads were temporarily closed due to the fallen trees. The tornado continued into Marion County.

Tornado, Marion

When
February 6, 2:11 AM CST to 2:13 AM CST
Where
Marion County, 1.87 mi WNW of Guin to 1.52 mi NNW of Guin
Rating
EF0
Path length
1.61 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.976, -87.952

The tornado that touched down in Lamar County moved into southern Marion County, near CR-16 northwest of Guin. It continued to move northeastward for about another mile and a half, and lifted just before it reached US-43 north of Guin. In Marion County, the tornado blew down several trees, at least one of which landed on and destroyed a barn.

Thunderstorm Wind, Pickens

When
February 6, 2:42 AM CST
Where
Pickens County, 7.13 mi SE of Palmetto
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.422, -87.877

Trees were blown down near AL-159 and Zion Road, north of Gordo.

Tornado, Fayette

When
February 6, 2:51 AM CST to 2:58 AM CST
Where
Fayette County, 1.56 mi E of Newtonville to 7.09 mi SSW of Berry
Rating
EF2
Path length
6.56 mi
Path width
1,000 yd
Continued into
Tuscaloosa, Al (BMX)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.529, -87.773

A tornado that would eventually cross 3 county lines first touched down in southeastern Fayette County, about a mile southeast of the Newtonville Community. From there the tornado moved on a northeast path, for about 6.5 miles, before crossing briefly into Tuscaloosa County. In this segment of its path, damage was generally light until the tornado approached the Tuscaloosa County Line, when several mobile homes were hit and badly damaged. The tornado crossed into Tuscaloosa County just south of Fayette CR-68.

Tornado, Tuscaloosa

When
February 6, 2:58 AM CST to 3:04 AM CST
Where
Tuscaloosa County, 0.48 mi SSE of New Lexington to 3.89 mi N of Sterling
Rating
EF1
Path length
5.46 mi
Path width
1,000 yd
Continued into
Fayette, Al (BMX)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.564, -87.667

The tornado that touched down in southeastern Fayette County entered Tuscaloosa County just west of the New Lexington Community. From there, the tornado continued its northeastward path, staying just inside Tuscaloosa County for about 5.5 miles. The tornado damaged a gas station building in New Lexington, and downed numerous trees. The tornado then moved back into Fayette County near Upper Ridge Road.

Hail, Lamar

When
February 6, 3:00 AM CST
Where
Lamar County, 0.31 mi S of Crews
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.895, -88.130

Tornado, Fayette

When
February 6, 3:04 AM CST to 3:12 AM CST
Where
Fayette County, 3.14 mi SSE of Berry to 2.19 mi NE of Alta
Rating
EF0
Path length
7.65 mi
Path width
100 yd
Continued into
Walker, Al (BMX)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.606, -87.586

The Newtonville tornado moved back into Fayette County, and continued its journey northeastward. In this segment, the tornado moved through a sparsely populated area between the city of Berry and the Boley Springs Community. No significant structures were hit, and only sporadic tree damage was observed. The tornado reached the Walker County line just west of Fayette CR-83.

Tornado, Walker

When
February 6, 3:12 AM CST to 3:19 AM CST
Where
Walker County, 1.93 mi WSW of Carona to 1.48 mi NNW of Oakman
Rating
EF2
Path length
6.52 mi
Path width
2,000 yd
Injuries
4 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.691, -87.502

The tornado that first touched down in Fayette County, and also moved through a small portion of Tuscaloosa County, moved into southeastern Walker County just southwest of the Corona Community. From there, the tornado traveled northeast for about 6.5 miles, and finally lifted northwest of the town of Oakman. The greatest amount of damage along the entire path of this tornado was experienced on Patton Hill Road, just west of Oakman. Several homes sustained significant damage near Corona, and several mobile homes were damaged or destroyed west of Oakman. There were also 4 minor injuries reported in Walker County. Along the entire path, at least 8 structures were destroyed, most of them mobile homes, and 15 other structures sustained varying degrees of damage.

Thunderstorm Wind, Walker

When
February 6, 3:29 AM CST
Where
Walker County, 1.45 mi NNE of Jasper
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
33.848, -87.268

A billboard was blown down at AL-118 and Airport Road.

Thunderstorm Wind, Sumter

When
February 6, 4:01 AM CST
Where
Sumter County, 0.7 mi ENE of Cuba
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.434, -88.369

Several trees were blown down onto power lines along Pretty Branch Road, in Cuba.

Thunderstorm Wind, Sumter

When
February 6, 4:20 AM CST
Where
Sumter County, 3.87 mi NE of Panola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.984, -88.217

Several trees were blown down along CR-85, about a mile south of the Pickens County line.

Tornado, Coosa

When
February 6, 6:25 AM CST to 6:40 AM CST
Where
Coosa County, 4.83 mi SW of Marble Vly to 3.6 mi WNW of Stewartsville
Rating
EF2
Path length
13.64 mi
Path width
2,000 yd
Continued into
Talladega, Al (BMX)
Property damage
$115,000
Reported by
NWS Storm Survey
Coordinates
32.995, -86.502

The tornado touched down in the Hidden Valley community along Lay Lake, about 2 miles northeast of Lay Dam. It then tracked northeastward, before producing its most significant damage just east of Marble Valley along County Road 56. Four large wooden power poles were snapped off. Two mobile homes were knocked off their foundations and rolled over. Hundreds of hardwood and softwood trees were either snapped off or uprooted along the path. The tornado then continued northeastward, eventually crossing into Talladega County.

Tornado, Talladega

When
February 6, 6:40 AM CST to 6:45 AM CST
Where
Talladega County, 3.2 mi S of Gantts Quarry to 2.29 mi SW of Gantt Jct
Rating
EF0
Path length
2.26 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.104, -86.305

The tornado that touched down in Coosa County moved northeastward, and crossed into Talladega County just east of CR-61. It continued northeast for about 2 miles, crossed Lake Tate, and then lifted just beyond Lake Tate near Settlement Road. Damage was relatively minor, and consisted of one carport that was overturned, and several trees that were blown down.

Thunderstorm Wind, Montgomery

When
February 6, 7:25 AM CST
Where
Montgomery County, 0.15 mi NW of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.431, -86.222

A large tree was blown down, and subsequently blocked a portion of Brooks Road north of Montgomery.

Thunderstorm Wind, Bullock

When
February 6, 8:35 AM CST
Where
Bullock County, 1.47 mi NNW of Bughall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.170, -85.728

Several trees were blown down on CR-23, northwest of Union Springs.

Thunderstorm Wind, Russell

When
February 6, 8:43 AM CST
Where
Russell County, 0.58 mi W of Uchee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.350, -85.360

A tree was blown down onto a roadway, near the Uchee Community.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82953, 83001, 82954, 83059, 83061, 82955, 84365, 84392, 82956, 82957, 82958, 82982, 83010, 82987, 82992, 82988.